Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Springfield, MO

March 17, 20086 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Mar 17, 2008, 10:56 PM CDT for 6 counties in Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2008, 10:56 PM CDT (03:56 UTC)
Expired
Mar 18, 2008, 5:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Howell County, MO, Oregon County, MO, Ozark County, MO, Shannon County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 442 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
442 m²/s²
0-3 km storm-relative helicity
503 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 180359
FFWSGF
MOC067-091-149-153-203-213-181000-
/O.NEW.KSGF.FF.W.0016.080318T0356Z-080318T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 PM CDT MON MAR 17 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
  OZARK COUNTY IN SOUTHWEST MISSOURI...
  SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
  TANEY COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 500 AM CDT TUESDAY.

* AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL       
  ACROSS NORTHERN ARKANSAS EXTENDING INTO SOUTH CENTRAL MISSOURI.    
  ADDITIONAL THUNDERSTORM CLUSTERS WERE DEVELOPING OVER WESTERN      
  ARKANSAS AND EASTERN OKLAHOMA...WHICH WILL EVENTUALLY TRACK INTO   
  THE WARNED AREA.  STORM TOTAL RAINFALL AMOUNTS WILL RANGE FROM     
  THREE TO FIVE INCHES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  AVA...BRANSON...FORSYTH...MOUNTAIN VIEW...THAYER...WEST PLAINS...
  WILLOW SPRINGS...ALTON...BAKERSFIELD...BIRCH TREE...EMINENCE...
  GAINESVILLE...HOLLISTER...MERRIAM WOODS AND ROCKAWAY BEACH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3709 9103 3708 9122 3683 9122 3682 9111
      3649 9115 3649 9333 3681 9332 3681 9292
      3707 9290 3705 9167 3742 9165 3742 9118
      3721 9113 3714 9102

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 6:40 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 17, 6:40 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT MON MAR 17 2008

...UPDATE TO AVIATION...

.DISCUSSION...

FORECAST CHALLENGES TODAY DEAL WITH RAIN AMOUNTS TONIGHT THROUGH
WEDNESDAY MORNING AND SEVERE WEATHER POTENTIAL THIS AFTERNOON AND
EVENING.

SHORT TERM (TODAY THROUGH WEDNESDAY)...

SURFACE ANALYSIS SHOWING BOUNDARY FROM NORTHEAST MISSOURI EXTENDING
SOUTHWEST INTO SOUTH CENTRAL KANSAS. THIS WAS THE FOCUS OF THIS
MORNINGS CONVECTION AS SHOWERS AND THUNDERSTORMS DEVELOPED AND
MOVED NORTH THROUGH THE CWA. RADAR SHOWING SOME WEAK SHOWERS
MOVING INTO SOUTHEAST KANSAS AND WESTERN MISSOURI THIS AFTERNOON
ALONG THIS BOUNDARY. A LOT OF CLOUDS OVER THE CWA AND CONVECTION
FROM THIS MORNING HAS STABILIZED THE ATMOSPHERE SOME THIS MORNING.
UPPER LOW CONTINUES OVER DESERT SOUTHWEST AND LOTS OF GULF
MOISTURE HAS SURGED NORTH INTO EAST TEXAS AND OKLAHOMA. DEW POINTS
IN THE MID 60S ACROSS TEXAS AND MID 50S IN EASTERN OKLAHOMA.

LOOKING AT MODEL SOUNDINGS...IT LOOKS LIKE ALL CONVECTION IN THE
CWA WILL BE ELEVATED THIS AFTERNOON. LCLS GET PRETTY LOW DOWN NEAR
THE ARKANSAS LINE...BUT EVEN HERE CONVECTION SHOULD BE ELEVATED.
DID CONTINUE MENTION OF ISOLATED TORNADOES DOWN NEAR THE STATE
LINE FOR THIS AFTERNOON. LOOKS THOUGH THAT THE MAIN THREAT WITH
THUNDERSTORMS WILL BE HAIL. WILL NEED TO MONITOR THE SITUATION
THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE LOW 60S ACROSS
SOUTHWEST MISSOURI. WE GET ANY SUN BREAKS TO ALLOW MORE
HEATING TO BREAK THE LOW LEVEL INVERSION...THE SITUATION MAY
RAPIDLY CHANGE.

HEAVY RAIN GETS GOING TONIGHT AS FRONTAL BOUNDARY MOVES INTO
CENTRAL PORTIONS OF THE CWA. MODEL SOUNDINGS FOR THIS TIME SHOW
PWATS AROUND 1.5 INCHES OVERNIGHT. UPPER WINDS LOOK TO BE PARALLEL
TO THE FRONT WHICH WOULD BE A GOOD SETUP FOR TRAINING
THUNDERSTORMS. FRONT SLOWLY MOVES SOUTHEAST THROUGH THE DAY
TUESDAY AS MORE GULF MOISTURE GETS PULLED UP ALONG THE FRONT. BOTH
GFS AND WRF SHOWING IMPRESSIVE 6 HOURLY QPF FORECASTS BASICALLY
ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR FROM 12Z THROUGH THE
AFTERNOON. BELIEVE GOING 2 TO 4 INCHES OF RAINFALL WITH LOCALIZED
5 INCHES WE HAVE GOING IN THE WATCH STILL LOOKS GOOD. MAY NEED TO
START SHAVING OFF COUNTIES NORTH AND WEST OF INTERSTATE 44 FROM
THE WATCH AFTER TUESDAY MORNING AS THEY WILL MOST LIKELY GET THEIR
HEAVY RAINFALL EARLIER TONIGHT. BUT WILL WAIT AND SEE WHERE THE
AXIS OF THE HEAVY RAINFALL SETS UP BEFORE PULLING ANY COUNTIES.

DID GO AHEAD AND EXTEND THE WATCH THROUGH WEDNESDAY MORNING AS THE
FRONT SLOWLY MOVES SOUTHEAST. MAY NEED TO EXTEND EVEN FURTHER INTO
WEDNESDAY AS UPPER LOW IS SLOW TO MOVE THROUGH ARKANSAS AND WE GET
SOME WRAP AROUND MOISTURE.

CLAYCOMB

LONG TERM (THURSDAY THROUGH MONDAY)...

WEATHER DURING THE LONG TERM PERIOD WILL BE CHARACTERIZED BY A
SERIES OF WEAK PULSES OF SHORT WAVE ENERGY MOVING THROUGH THE
REGION AS THE UPPER LEVEL PATTERN TRANSITIONS FROM RIDGING TO MORE
ZONAL FLOW AND BACK TO CENTRAL CONUS RIDGING. THE FIRST IMPULSE
WILL PUSH THROUGH EARLY ON FRIDAY BUT THE CWA WILL LIKELY REMAIN
DRY WITH THE EXCEPTION OF A FEW LIGHT SHOWERS ACROSS THE NORTH.
TEMPERATURES SHOULD WARM NICELY IN ADVANCE OF THIS SYSTEM BUT COOL
BACK DOWN IN THE WAKE OF A SURFACE COLD FRONT MOVING THROUGH
DURING THE LATE MORNING AND AFTERNOON FRIDAY.

THE AFOREMENTIONED COLD FRONT WILL CUT OFF THE GULF FLOW AND MOISTURE
WILL BE SLOW TO RETURN IN ADVANCE OF THE NEXT SYSTEM. THE 00Z GFS
INDICATED A WELL DEVELOPED SURFACE LOW PRESSURE SYSTEM WOULD FORM
OVER THE CENTRAL PLAINS AS NORTHERN AND SOUTHERN STREAM JET ENERGY
BEGAN TO PHASE A BIT. THE 12Z GFS RUN CONTINUES TO USHER IN A
SHARP SHORT WAVE TROUGH COUPLED WITH A LEFT EXIT REGION OF THE
JET...BUT HESITATES TO DEVELOP SURFACE CYCLOGENESIS. WITH THE
ECMWF PLAYING A ROLE IN BETWEEN THE TWO GFS RUNS...OPTED TO DO THE
SAME WITH THE FORECAST...MENTIONING A CHANCE FOR SHOWERS AND
THUNDERSTORMS LATE SATURDAY INTO SUNDAY MORNING. TEMPERATURES WILL COOL
QUITE SHARPLY WITH COLD AIR ADVECTION...GOOD MIXING...AND 850
TEMPS APPROACHING -4C ON SUNDAY. SHOULD BEGIN TO WARM AGAIN BY
LATE MONDAY INTO TUESDAY AS ANOTHER...POTENTIALLY BETTER
DEVELOPED...STORM SYSTEM BEGINS TO TAKE SHAPE OVER THE PLAINS.

BARJENBRUCH

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...RAINFALL BEGINNING TO EXPAND ACROSS THE
REGION AND THIS TREND WILL CONTINUE FOR THE NEXT SEVERAL HOURS.
PERIODS OF RAIN AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE
ENTIRE TAF CYCLE. VIS/CIG LEVELS REMAIN VFR FOR THE MOMENT...BUT
THIS WILL RAPIDLY CHANGE THIS EVENING. AS THUNDERSTORMS EXPAND AND
FILL IN ACROSS THE AREA...MVFR VIS/CIG WILL DEVELOP OVER THE NEXT
FEW HOURS. IFR CIGS ARE EXPECTED TO FILTER IN AS A COLD FRONT
APPROACHES JLN AROUND MIDNIGHT...SGF AFTER 09Z. LOW LEVEL WIND
SHEAR WILL CONTINUE THROUGH MOST OF TONIGHT AS A STRONG LOW LEVEL
JET PERSISTS ACROSS THE AREA. IFR CIGS AND MVFR VIS WILL BE THE
GENERAL RULE FOR MOST OF THE REGION TUESDAY. RAIN LOOKS TO EXIT
THE JLN AERODROME TUESDAY AFTERNOON...BUT WILL LINGER LONGER AT
THE SGF AERODROME. VIS/CIG RESTRICTIONS WILL LIKELY CONTINUE AFTER
THE END OF THE VALID TAF CYCLE.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Mar 17, 8:09 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT MON MAR 17 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
809 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 THUNDERSTORMS WILL CONTINUE TO IMPACT AREAS OF THE MISSOURI OZARKS
 ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. SIGNIFICANT
 WIDESPREAD FLOODING WILL BECOME THE PRIMARY HAZARD WITH THIS
 EPISODE OF HEAVY RAIN.

 LARGE HAIL UP TO THE SIZE OF QUARTERS CAN NOT BE RULED OUT DURING
 THE OVERNIGHT PERIOD. INSTABILITY WILL HAVE A TENDENCY TO INCREASE
 THROUGH THE NIGHT AS LOW LEVEL MOISTURE SPREADS IN FROM THE GULF.
 THIS INSTABILITY MAY BECOME SUFFICIENT FOR MARGINALLY SEVERE
 STORMS.

 THERE IS A VERY LOW RISK FOR TORNADOES ACROSS FAR SOUTHERN MISSOURI.
 THIS RISK IS DEPENDENT UPON THE POSSIBILITY OF LOW LEVEL
 INSTABILITY DEVELOPING...WHICH WOULD ENABLE STORMS TO BECOME BASED
 WITHIN LOWER LEVELS OF THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WITH TORRENTIAL RAINFALL WILL CONTINUE ACROSS
  MUCH OF THE MISSOURI OZARKS ON TUESDAY AND TUESDAY NIGHT AS
  THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH SOUTHEAST.
  WIDESPREAD FLOODING APPEARS LIKELY...ESPECIALLY ACROSS SOUTH
  CENTRAL MISSOURI. PLEASE REFER TO THE LATEST FLASH FLOOD WATCH
  FOR THE MOST RECENT DETAILS REGARDING THE INCREASING THREAT FOR
  SERIOUS FLOODING ACROSS PORTIONS OF THE OUTLOOK AREA.

  A FEW STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
  ACROSS SOUTH CENTRAL MISSOURI ON TUESDAY...ESPECIALLY IF THE
  FRONT IS SLOWER TO MOVE OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Local storm report, Mar 17, 6:36 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     LIGHTNING        4 N LEBANON             37.74N 92.66W
03/17/2008                   LACLEDE            MO   EMERGENCY MNGR

            LACLEDE EMERGENCY MANAGER WAS NOTIFIED BY A CATTLE
            RANCHER THAT THREE COWS HAD BEEN KILLED FROM A LIGHTNING
            STRIKE.

&&

DCRAMER
Local storm report, Mar 17, 10:34 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      2 SE CRANE              36.88N 93.55W
03/17/2008                   STONE              MO   EMERGENCY MNGR

            HIGHWAY 413 CLOSED BETWEEN SWINGING BRIDGE ROAD AND
            WHEELER BRANCH ROAD. FIVE TO SIX INCHES OF WATER IS
            FLOWING OVER THE HIGHWAY.

&&

GAGAN
Local storm report, Mar 17, 10:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     FLASH FLOOD      2 SE ELSEY              36.83N 93.51W
03/17/2008                   STONE              MO   EMERGENCY MNGR

            WATER RESCUE ON HIGHWAY 413 APPROXIMATELY ONE MILE SOUTH
            OF HIGHWAY 173. INTERMITTENT FLOODING IS OCCURRING ON
            HIGHWAY 413 BETWEEN HIGHWAY 173 AND HIGHWAY AA.

&&

GAGAN
Local storm report, Mar 17, 10:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1054 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      2 S HIGHLANDVI          36.90N 93.28W
03/17/2008                   CHRISTIAN          MO   AMATEUR RADIO

            SIX TO EIGHT INCHES OF WATER OVER HIGHWAY HH
            APPROXIMATELY TWO MILES WEST OF HIGHWAY 65.

&&

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:42 PM CDTFlash Flood WarningSGFBarry, Camden, Christian, Dallas, Greene, Laclede and 10 more6 hr
Mar 17, 9:20 PM CDTFlash Flood WarningSGFDent, Texas, Wright12 hr
Mar 17, 9:35 PM CDTRiver Flood WarningSGFMcDonald59 hr
Mar 17, 9:50 PM CDTRiver Flood WarningSGFPulaski4 days
Mar 18, 1:01 AM CDTFlash Flood WarningSGFDade, Jasper8 hr
Mar 18, 1:52 AM CDTRiver Flood WarningSGFJasper67 hr
Mar 18, 1:58 AM CDTFlash Flood WarningSGFBarry, Barton, Camden, Cedar, Christian, Dallas and 13 more6 hr
Mar 18, 5:30 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Douglas, Stone, Taney60 min
Mar 18, 6:23 AM CDTSevere Thunderstorm WarningSGFDouglas, Ozark54 min
Mar 18, 6:52 AM CDTSevere Thunderstorm WarningSGFTexas, Wright53 min
Mar 18, 7:03 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Mar 18, 7:11 AM CDTFlash Flood WarningSGFSt. Clair6 hr
Mar 18, 7:28 AM CDTFlash Flood WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more24 hr
Mar 18, 9:13 AM CDTRiver Flood WarningSGFLaclede66 hr
Mar 18, 9:44 AM CDTRiver Flood WarningSGFPhelps4 days
Mar 18, 9:44 AM CDTRiver Flood WarningSGFCedar3 days
Mar 18, 9:44 AM CDTRiver Flood WarningSGFJasper3 days

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.